Texas, 2015

Flash Flooding and Hail in Texas, May 16, 2015

May 16, 2015 · NWS MAF · 5 events in 1 county or zone

A potent upper level storm system centered near the Four Corners region moved eastward across the Central Plains through the evening hours. Support from a dryline and weak Pacific cold front associated with the upper storm system moved southeast and caused thunderstorms in the Lower Trans Pecos where deep moisture and low level convergence was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level storm system centered near the Four Corners region moved eastward across the Central Plains through the evening hours. Support from a dryline and weak Pacific cold front associated with the upper storm system moved southeast and caused thunderstorms in the Lower Trans Pecos where deep moisture and low level convergence was present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 6:18 PM CST, 52 minutes earlier.

Area forecast discussion, May 16, 6:18 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT Sat May 16 2015

.UPDATE...
Wind advisory has expired.

&&

.DISCUSSION...
Even though winds are still gusty, we have issued an update to the
products to let wind advisory expire. Winds across the area will
continue to decrease, except GDP Mtns where warning is still in
effect until 03Z.

Dryline is along a line from near Snyder to Big Lake to Dryden. Mostly
non severe storms are expected in these areas thru mid evening.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT Sat May 16 2015/

DISCUSSION...

See 00z aviation discussion below.

AVIATION...

VFR conditions are expected for the next 24 hours.  Gusty and
elevated westerly winds will subside over the next couple of hours.
Winds will become light and variable but will mostly be out of the
west.  Winds will strengthen slightly and come around to the
southwest Sunday afternoon.

PREV DISCUSSION... /ISSUED 253 PM CDT Sat May 16 2015/

DISCUSSION...
West Texas and southeast New Mexico can expect an active weather
pattern to continue through the coming week as a long wave trough
remains over the southwest and upper level disturbances rotate
around the trough and across the area.

This afternoon, the dryline/trough has pushed eastward to near a
line from Lamesa to west of Sanderson. East of the dryline,
surface-based CAPE values exceeded 3000. A few thunderstorms have
tried to develop in southwest Texas near the dryline, though
strong shear and dry air entrainment has inhibited significant
development. May see an isolated thunderstorm yet late afternoon
into early evening along and east of the dryline, mainly across
the lower trans-Pecos aided by stronger surface convergence and
deeper moisture. With strong instability and significant shear,
any storms that do develop could become strong to severe with
large hail and damaging winds.

West to southwest winds have picked up significantly in response
to the surface pressure gradient and a swift mid-level flow
associated with passage of upper trough. High wind warning
verifying at GDP last couple of hours. Having a bit more trouble
achieving wind advisory criteria at the lower elevations. Would
still expect winds of 30 mph or greater over parts of southeast
New Mexico and mainly the higher elevations of southwest Texas
with isolated stronger winds elsewhere. No changes to current High
Wind Warning or Wind Advisory are planned.

Drier air pushing into the area overnight accompanied by clearing
skies will result in overnight lows 5 to 10 degrees below normal,
closer to ECMWF guidance.

A warm day is in store Sunday under the influence of abundant
sunshine, though a return flow of moisture will begin Sunday
night. Thunderstorm chances will begin to increase on Monday as
the next upper level trough approaches and the moisture return
flow increases. Surface trough near the mountains Monday may
serve as a focus for thunderstorm development Monday and Monday
evening. A cold front pushing through the Panhandle may also come
into play on Monday. The GFS/ECMWF/CMC seem to be somewhat similar,
showing the front pushing into the Permian Basin, providing for an
additional focus and isentropic lift over the cooler air. In
contrast, the NAM model hangs the front somewhat further north,
making it a lesser player in precipitation chances. Appears
prudent to go with the more aggressive blend, suggesting higher
rain chances and QPFs. This situation may need to be monitored for
the possibility of excessive rainfall.

Tuesday through Friday, little change in the weather pattern is
depicted with a surface trough near the Texas/New Mexico border or
mountain areas and a trough aloft over the southwest, with
occasional shortwaves enhancing lift. A quasi-stationary boundary
may also remain in the area through mid-week. Precipitation
chances will continue through the coming week with a few
opportunities for significant rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 50  84  58  87  /  10   0  10  20
BIG SPRING TX              54  87  62  89  /  10  10  10  30
CARLSBAD NM                50  83  54  86  /   0  10   0  20
DRYDEN TX                  60  94  69  88  /  30  10  20  30
FORT STOCKTON TX           54  89  62  87  /  10  10  10  30
GUADALUPE PASS TX          50  75  56  84  /   0   0   0  20
HOBBS NM                   47  79  53  84  /   0   0   0  20
MARFA TX                   45  79  50  85  /   0   0   0  20
MIDLAND INTL AIRPORT TX    53  87  61  87  /  10  10  10  30
ODESSA TX                  53  86  62  87  /  10   0  10  30
WINK TX                    54  87  59  89  /   0  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 16, 6:21 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT SAT MAY 16 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
721 PM CDT SAT MAY 16 2015 /621 PM MDT SAT MAY 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE IN THE FAR EASTERN PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS...AND LOWER TRANS PECOS THROUGH
THIS EVENING.

HIGH WINDS ARE EXPECTED TO PERSIST IN THE GUADALUPE MOUNTAINS
AND A HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL SHIFT EAST AND SOUTH SUNDAY...BUT
THE CHANCE OF THUNDERSTORMS RETURNS AREA-WIDE MONDAY THROUGH
TUESDAY NIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 16, 3:10 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SAT MAY 16 2015

TXZ048-053-162200-
MITCHELL-SCURRY-
410 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL
500 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES NORTH OF LAKE
COLORADO CITY AT 409 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM
WILL AFFECT NORTHERN PORTIONS OF COLORADO CITY AND SH 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3225 10095 3241 10108 3276 10069 3270 10065
      3238 10066
TIME...MOT...LOC 2109Z 230DEG 36KT 3239 10092
Special weather statement, May 16, 4:09 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT SAT MAY 16 2015

TXZ053-162245-
MITCHELL-
509 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL MITCHELL COUNTY UNTIL 545 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF
CHAMPION CREEK RESERVOIR AT 509 PM CDT...MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL AFFECT SR 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3217 10085 3230 10092 3245 10066 3244 10065
      3222 10066
TIME...MOT...LOC 2209Z 244DEG 33KT 3226 10079
Special weather statement, May 16, 6:05 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT SAT MAY 16 2015

TXZ063-069-070-075-170045-
GLASSCOCK-PECOS-REAGAN-UPTON-
705 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING LINE OF THUNDERSTORMS
AFFECTING EAST CENTRAL PECOS...REAGAN...SOUTHEASTERN GLASSCOCK AND
SOUTHEASTERN UPTON COUNTIES UNTIL 745 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF BEST AT
704 PM CDT...MOVING NORTHEAST AT 35 MPH. SR 137 AND BIG LAKE WILL BE
AFFECTED BY THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3108 10196 3099 10198 3095 10193 3090 10210
      3091 10210 3100 10203 3099 10198 3108 10197
      3125 10185 3147 10159 3169 10127 3109 10127
TIME...MOT...LOC 0004Z 235DEG 30KT 3129 10164
Special weather statement, May 16, 6:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT SAT MAY 16 2015

TXZ075-170115-
PECOS-
731 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING LINE OF THUNDERSTORMS
AFFECTING EAST CENTRAL PECOS COUNTY UNTIL 815 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES WEST OF IRAAN AT
730 PM CDT...MOVING EAST AT 15 MPH. THESE STORMS WILL IMPACT IRAAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3073 10245 3100 10215 3100 10209 3099 10208
      3100 10206 3100 10203 3099 10202 3099 10198
      3093 10191 3092 10187 3089 10188 3086 10185
      3076 10184
TIME...MOT...LOC 0030Z 264DEG 13KT 3088 10209

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Hail, Pecos

When
May 16, 7:10 PM CST to 7:15 PM CST
Where
Pecos County, Iraan
Measured
1.5 in hail
Reported by
Public
Coordinates
30.920, -101.880

Hail, Pecos

When
May 16, 7:13 PM CST to 7:18 PM CST
Where
Pecos County, Iraan
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -101.880

Flash Flood, Pecos

When
May 16, 9:02 PM CST to 10:30 PM CST
Where
Pecos County, 1.29 mi WSW of Iraan to 0.99 mi WSW of Iraan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.916, -101.901

Heavy rain moved across Pecos County and produced flash flooding in Iraan. The sheriff's department reported 1 to 1.5 feet of water that was flowing over the streets in Iraan. The cost of damage is a very rough estimate.

Flash Flood, Pecos

When
May 16, 9:05 PM CST to 10:00 PM CST
Where
Pecos County, 1.05 mi WSW of Iraan Muni Arpt to 0.78 mi SW of Iraan Muni Arpt
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.893, -101.896

Heavy rain fell across Pecos County and produced flash flooding south of Iraan. The sheriff's department reported water flowing over SH 349 two miles south of Iraan. The cost of damage is a very rough estimate.

Flash Flood, Pecos

When
May 16, 9:24 PM CST to 10:15 PM CST
Where
Pecos County, 2 mi W of Iraan to 2.1 mi W of Iraan
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.917, -101.913

Heavy rain fell across Pecos County and produced flash flooding west of Iraan. The sheriff reported water flowing over US 190 two miles west of Iraan. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573098, 573094, 573108, 573112, 573114.